Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Fort Worth, TX

May 11, 2016Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 11, 2016, 7:05 PM CDT for Eastland County, Stephens County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 7:05 PM CDT (00:05 UTC)
Expired
May 11, 2016, 8:00 PM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

Counties Eastland County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 38 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:55 PM CDTTSTM WND GST 601 S Breckenridge, TX$$
May 11, 7:56 PM CDTHAIL 0.881 S Breckenridge, TXNICKLE SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2369 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS54 KFWD 120005
SVRFWD
TXC133-429-120100-
/O.NEW.KFWD.SV.W.0206.160512T0005Z-160512T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
705 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORAN...OR 10
  MILES SOUTH OF ALBANY...MOVING EAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CISCO AROUND 740 PM CDT. 
  GUNSIGHT AROUND 745 PM CDT. 
  EASTLAND AROUND 755 PM CDT. 
  RANGER AROUND 800 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CARBON
AND US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 324 AND 362.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3251 9911 3252 9910 3283 9910 3283 9858
      3252 9858 3251 9848 3229 9848 3210 9889
      3229 9912
TIME...MOT...LOC 0005Z 289DEG 30KT 3258 9925 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

30
1 follow-up statement
420 
WWUS54 KFWD 120044
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
744 PM CDT WED MAY 11 2016

TXC133-429-120100-
/O.CON.KFWD.SV.W.0206.000000T0000Z-160512T0100Z/
EASTLAND TX-STEPHENS TX-
744 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTLAND AND STEPHENS COUNTIES...

AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUNSIGHT...OR 11
MILES NORTH OF CISCO...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  GUNSIGHT AROUND 750 PM CDT. 
  RANGER AROUND 800 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-
20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE AND US-
180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION STAY INSIDE A STURDY STRUCTURE AND KEEP AWAY FROM
WINDOWS.

&&

LAT...LON 3222 9864 3238 9912 3251 9911 3252 9910
      3283 9910 3283 9858 3252 9858 3251 9848
      3229 9848
TIME...MOT...LOC 0044Z 271DEG 26KT 3254 9893 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:34 PM CDT, 31 minutes earlier.

Area forecast discussion, May 11, 6:34 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
634 PM CDT WED MAY 11 2016

.AVIATION...
Surface winds have backed in advance of a small convective complex
currently located just west of the area. These storms developed
in the vicinity of a triple-point between the cold front and
dryline over west texas and a quasi-stationary boundary stretching
northeastward across the Red River into Central OK. The easterly
shift in the surface wind component would suggest that warm moist
air will continue to feed the convection as it works its way east
along the boundary. Extrapolating the movement would bring storms
near the DFW area around 03Z. We will begin VCTS at this time in
the Metroplex with a 2-hour tempo for ts from 04-06Z. If we get
additional development ahead of the complex...we will adjust the
exact timing of thunder as needed. Hi-res guidance indicates that
we will see storms weakening as they approach the Waco area...but
we will still indicate a few hours of VCTS at KACT.

The front will begin to surge south overnight as an upper trough
translates across the Southern Plains. Additional showers and
storms are expected in the vicinity of the front during the
morning hours. Light north winds and vfr conditions are then
expected Thursday afternoon.

30

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT WED MAY 11 2016/
A cold front was just entering into the extreme northwest zones at
mid afternoon with the dryline extending from the cold front
across the South Plains and Permian Basin. These features show up
quite well in the afternoon visible satellite image. The cold
front had nearly stalled due to vigorous mixing along the leading
edge but should resume a southeastward movement later this evening
and overnight. The atmosphere continues to recover from overnight
convection and instability is on the increase. The latest analysis
shows that a cap still exists across North and Central Texas but
this should continue to weaken through late afternoon/early
evening. We expect storms to develop along the dryline and cold
front by late afternoon. These storms will move east through the
evening and should affect locations generally north of the
Interstate 20 corridor. Large hail and damaging winds will
accompany the stronger storms. As the storms move east off of the
cold front this evening they should weaken a bit once they move
into slightly less unstable air.

Once the cold front begins to accelerate southeast late this
evening/overnight it will provide additional focus for
thunderstorm development with the possibility of some severe
storms.

The front will move through much of the region on Thursday and
should stall somewhere over Central Texas. As a result...thunderstorm
chances will decrease from north to south through the day
Thursday. However...scattered showers and storms will remain in
the forecast across the southern zones Thursday night due to the
proximity of the cold front.

Friday and Friday night will be rain-free due to limited moisture
and subsidence aloft. There is a low chance that a nocturnal MCS
could develop across the High Plains Friday night and impact the
western zones Saturday morning.

The remainder of the weekend through early next week will remain
unsettled due to progressive westerly flow aloft. This upper flow
coupled with abundant low level moisture will yield multiple
opportunities for showers and thunderstorms through Wednesday of
next week.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  79  64  84  65 /  70  50  10  10   5
Waco                69  82  64  84  65 /  40  50  20  10   5
Paris               67  78  60  80  61 /  60  50  10  10   0
Denton              66  77  60  82  62 /  70  40  10  10   5
McKinney            67  79  61  81  62 /  70  40  10  10   5
Dallas              69  80  65  84  65 /  70  50  10  10   0
Terrell             69  81  63  82  63 /  60  50  10  10   0
Corsicana           68  81  65  84  65 /  40  50  20  10   5
Temple              68  82  66  84  65 /  30  40  30  10   5
Mineral Wells       66  78  61  83  63 /  70  40  10  10   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

30/58
Hazardous weather outlook, May 11, 3:54 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT WED MAY 11 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING ACROSS ALL OF NORTH AND CENTRAL TEXAS WITH THE BEST
CHANCES NORTH OF INTERSTATE 20. A COLD FRONT WILL MOVE ACROSS THE
REGION LATE THIS EVENING AND OVERNIGHT AND PROVIDE THE FOCUS
NECESSARY FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. SOME SEVERE
STORMS WILL BE POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS. THE PRIMARY HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE REGION ON THURSDAY
AS A FRONT MOVES ACROSS NORTH AND CENTRAL TEXAS. SOME OF THESE
STORMS COULD BE SEVERE WITH A THREAT FOR HAIL AND STRONG WINDS.
LOCALIZED FLOODING WILL ALSO BE POSSIBLE. THE STORMS ARE EXPECTED
TO END FROM NORTH TO SOUTH DURING THE DAY.

THUNDERSTORM CHANCES RETURN TO THE REGION SATURDAY AND INCREASE
SUNDAY AND MONDAY. THERE IS ALSO A CHANCE FOR THUNDERSTORMS ON
TUESDAY. THERE WILL BE A POTENTIAL FOR SEVERE STORMS DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 20 AND WEST OF
INTERSTATE 35. LIMITED ACTIVATION MAY ALSO BE REQUESTED SOUTH OF
INTERSTATE 20 OVERNIGHT.

In the hours before

Special weather statement, May 11, 6:33 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CDT WED MAY 11 2016

TXZ100-115-116-120000-
PALO PINTO TX-STEPHENS TX-YOUNG TX-
633 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YOUNG...EAST CENTRAL
STEPHENS AND PALO PINTO COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POSSUM KINGDOM STATE PARK...OR 20 MILES EAST OF BRECKENRIDGE...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINERAL WELLS...GRAFORD...GORDON...POSSUM KINGDOM STATE PARK...STRAWN AND
MINGUS.

LAT...LON 3305 9852 3299 9843 3301 9843 3300 9805
      3251 9807 3252 9858 3271 9857 3278 9869
TIME...MOT...LOC 2332Z 216DEG 8KT 3279 9856

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:36 PM CDTSpecial Weather StatementFWDJack, Palo Pinto, Young54 min
May 11, 7:40 PM CDTSevere Thunderstorm WarningFWDJack65 min
May 11, 7:53 PM CDTSevere Thunderstorm WarningFWDEastland, Palo Pinto, Stephens67 min
May 11, 8:31 PM CDTSpecial Weather StatementFWDYoung29 min
May 11, 8:58 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker62 min
May 11, 9:01 PM CDTSpecial Weather StatementFWDEastland29 min
May 11, 9:07 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens68 min
May 11, 9:15 PM CDTSpecial Weather StatementFWDMontague45 min
May 11, 9:42 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant63 min
May 11, 9:46 PM CDTSpecial Weather StatementFWDWise29 min
May 11, 10:39 PM CDTSpecial Weather StatementFWDDallas, Denton, Tarrant66 min
May 11, 10:49 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton26 min
May 11, 11:02 PM CDTSpecial Weather StatementFWDJohnson28 min
May 11, 11:26 PM CDTAreal Flood AdvisoryFWDJohnson3 hr
May 11, 11:33 PM CDTSpecial Weather StatementFWDErath57 min
May 11, 11:41 PM CDTSpecial Weather StatementFWDCollin, Dallas, Ellis, Hill, Kaufman, Rockwall64 min
May 12, 12:23 AM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton52 min
May 12, 12:37 AM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt53 min
May 12, 12:42 AM CDTSpecial Weather StatementFWDHamilton63 min
May 12, 12:51 AM CDTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton54 min
May 12, 1:19 AM CDTSevere Thunderstorm WarningFWDEastland56 min
May 12, 2:13 AM CDTSevere Thunderstorm WarningFWDComanche, Eastland62 min
May 12, 2:50 AM CDTSpecial Weather StatementFWDErath55 min
May 12, 3:09 AM CDTSevere Thunderstorm WarningFWDErath51 min
May 12, 3:42 AM CDTSpecial Weather StatementFWDBosque33 min
May 12, 3:46 AM CDTSpecial Weather StatementFWDComanche29 min
May 12, 4:11 AM CDTSpecial Weather StatementFWDTarrant49 min
May 12, 6:00 AM CDTSevere Thunderstorm WarningFWDEastland33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.